North Dakota, 2007

Hail in North Dakota, June 7, 2007

June 7, 2007 · NWS FGF · 3 events in 2 counties and zones

By noon on the 7th, a surface low was located near Lake Park, Minnesota, with a trailing cold front extending back into extreme southeast North Dakota. An occluded front also extended to the northeast, toward the Bemidji, MN, area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By noon on the 7th, a surface low was located near Lake Park, Minnesota, with a trailing cold front extending back into extreme southeast North Dakota. An occluded front also extended to the northeast, toward the Bemidji, MN, area. Surface dew points pooled right around 60 F in the vicinity of the surface low with temperatures in the middle 70s. The cold front was strong for early June, with a noon temperature in Devils Lake, ND, of 48 degrees. This set up a strong surface thermal and moisture boundary along a Wahpeton-Breckenridge to Bemidji line. Storms initially fired across southeast ND and then spread into portions of west central and northwest MN. There was also strong upper level support for these storms, as one severe report north of Embden (in Cass County, ND) occurred well behind the surface boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 7, 11:11 AM CST, 39 minutes earlier.

Area forecast discussion, Jun 7, 11:11 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1211 PM CDT THU JUN 7 2007

.UPDATE...CONVECTION IS FIRING UP ON THE SOUTHWEST...NORTHWEST AND
NORTHEAST SIDES OF THE SURFACE LOW IN WEST CENTRAL MN WITH SEVERAL
STRONG SHORTWAVES EXPECTED TO PASS OVER. TORNADO WATCH AREA IS
WHERE THE MOST INSTABILITY IS AND IS INCREASING. CLEAR SKIES
EARLY AND INITIALLY WARM CONDITIONS NEAR THE LOW HAS INCREASED THE
CONCERN FOR POTENTIAL SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES.
CONVERGENT BOUNDARY ON THE NORTHWEST SIDE OF THE LOW IS SETTING UP
WITH INCREASING COVERAGE OF SHOWERS AND THUNDERSTORMS SO MOVED THE
HIGHEST AMOUNT OF RAIN EXPECTED THIS AFTERNOON FARTHER SOUTH...
MAINLY TO NORTH OF VALLEY CITY TO GFK AND ROX. WILL LEAVE THE
FLOOD WATCH SLIGHTLY FARTHER NORTHWEST INTO DVL AND HCO MAINLY OUT
OF CAUTION SINCE THEY HAVE RESPECTABLE SHOWERS TOO. BUT WE MAY BE
ABLE TO CANCEL THAT FLOOD WATCH A BIT EARLY. WIND ADVISORY IS
ONGOING TOO FOR WEST OF THE RED RIVER VALLEY AND THE RESPONSIBLE
SURFACE PRESSURE GRADIENT IS MOVING INTO THE ADVISORY AREA. WILL
HAVE TO WATCH THIS FOR A POSSIBLE EXPANSION OF THE ADVISORY
FARTHER SOUTH OR EAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR NDZ006>008-014>016-
     024-026-054.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ006-007-014-015-
     024-026-028-038-049-052-054.

MN...FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR MNZ004.

&&

GV
Hazardous weather outlook, Jun 7, 5:35 AM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
635 AM CDT THU JUN 7 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
635 AM CDT THU JUN 7 2007

...HEAVY RAINFALL AND SEVERE THUNDERSTORMS POSSIBLE OVER PORTIONS OF
THE REGION TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A DEEP AREA OF LOW PRESSURE WILL CROSS THE REGION TODAY. TO THE
NORTH OF THE SURFACE LOW TRACK THERE IS THE POTENTIAL FOR
ADDITIONAL SIGNIFICANT RAINFALL FROM THE DEVILS LAKE REGION
NORTHEAST TO THE INTERNATIONAL BORDER. THE HEAVIER RAINFALL
COMBINED WITH SATURATED SOILS COULD LEAD TO SOME FLOODING
POTENTIAL. FARTHER TO THE EAST SEVERE THUNDERSTORMS ARE POSSIBLE
BY MID AFTERNOON. THE FAVORED LOCATION FOR STRONG STORMS WILL BE
EAST OF A LINE FROM WAHPETON TO ROSEAU. DAMAGING WINDS...LARGE
HAIL AND ISOLATED TORNADOES WILL BE THE THREAT. THE SEVERE THREAT
SHOULD END BY EARLY EVENING AS THE LOW PRESSURE CENTER SHIFTS
EAST.

STRONG NORTH WINDS OF 25 TO 40 MPH IN THE WAKE OF THE PASSING LOW
PRESSURE AREA WILL AFFECT AREAS MAINLY WEST OF A LINE FROM LISBON
TO LANGDON TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

The radar

The Aberdeen radar (KABR), 155 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Richland

When
June 7, 11:50 AM CST
Where
Richland County, 3.12 mi NNW of Fairmount
Reported by
Public
Coordinates
46.090, -96.630

Hail, Richland

When
June 7, 12:14 PM CST
Where
Richland County, 1.38 mi S of Tyler
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.130, -96.600

Hail, Cass

When
June 7, 12:20 PM CST
Where
Cass County, 3.46 mi N of Embden
Measured
0.88 in hail
Reported by
Public
Coordinates
46.850, -97.430

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41841, 41842, 41843.